Virginia, 2008

Drought in Virginia, November 1 to 30, 2008

November 1 to 30, 2008 · NWS RLX · 2 events in 2 counties and zones

5 inches. Yet, with the vegetation now dormant, the surface water supply began to improve during the later half of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

November was not a wet month, with most monthly precipitation totals around 2.5 inches. Yet, with the vegetation now dormant, the surface water supply began to improve during the later half of the month. The rains during the middle of the month, plus the cold and light snows toward the end of November aided in this gradual improvement. However, the drought classification remained in the D2 category for the month of November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 31, 9:02 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 31, 9:02 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1002 PM EDT FRI OCT 31 2008

.SYNOPSIS...
HIGH PRESSURE WITH DRY WEATHER WILL GIVE WAY TO A DRY WEAK FRONT
THIS WEEKEND. FOLLOWED BY MORE HIGH PRESSURE MONDAY. MOISTURE OVER
THE SOUTHEAST MAY CREEP NORTH ON TUESDAY. ANOTHER COLD FRONT
APPROACHES NEXT WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATE...ANOTHER QUIET EVENING...AND ADJUSTED TEMPERATURES AND
DEWPOINTS TO BETTER MATCH CURRENT OBSERVATIONS.

HIGH PRESSURE IN CONTROL TONIGHT AND THEN GIVES WAY ON
SATURDAY...AS MODELS BRING A MOISTURE STARVED FRONT DOWN SATURDAY AND
STALLS IT OVER THE CWA SATURDAY NIGHT. KEPT CLOUDS MAINLY WITH THE
FRONT. BLENDED MAV/FWC/MET TEMPERATURES WITH A GREATER EMPHASIS ON
THE MAV FOR HIGHS AS IT HAS DONE BETTER OVER THE LAST COUPLE OF
DAYS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
MOISTURE AT 4 TO 8 THSD FT AGL WITH THE FRONT...INCREASED HOURLY SKY
GRIDS FOR SUNDAY MORNING IN NRN HALF OF CWA...THEN LIFT
MOISTURE/CLOUDS BACK N DURG SUNDAY AFTERNOON AND EVENING.  STILL
KEPT MENTION OF PCPN OUT FOR NOW...AS MOISTURE DEPTH REMAINS 4 TO 5
THSD FT THICK...OR RELATIVELY SHALLOW.

SOUTHEAST FLOW SUNDAY NIGHT THROUGH MONDAY NIGHT. INCREASED MAXIMUM
TEMPERATURES IN THE WESTERN DOWNSLOPE AREAS MONDAY AND TUESDAY...
WHILE HOLDING THE UPSLOPE IN CHECK.

STARTED TO INCREASE CLOUDS AGAIN FROM THE SOUTHEAST COUNTIES MONDAY
NIGHT...BUT THAT TIMING REMAINS A DILEMMA...AS FLOW IN THE MID LEVELS
FAIRLY WEAK WITH SYSTEM OVER THE SE.

DEW POINTS SHOULD NOT BE AS LOW DURING THIS PERIOD AS CURRENTLY SEEN
FRIDAY AFTERNOON.  HAVE READINGS IN THE UPPER 30S TO MID 40S IN
GENERAL FOR MONDAY THROUGH TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE RIDGE EXTEND FROM THE ATLANTIC...WEST INTO NEW
ENGLAND...AND THEN SOUTH ACROSS THE EASTERN THIRD OF THE NATION
INCLUDING PA...WV...AND EASTERN KY. THIS FEATURE WILL KEEP DRY AND
WARM CONDITIONS THRU THURSDAY.

THIS RIDGE OF HIGH PRESSURE SHIFTS EAST ALLOWING A STRONG COLD FRONT
TO SWEEP THRU THE AREA THURSDAY NIGHT AND FRIDAY. 06Z GFS IS SLOWER
THAN THE 00Z ECMWF WITH THE FRONTAL SYSTEM MOVING THRU THE AREA NEXT
FRIDAY. BOTH MODELS BRING THE FRONT WITH H8 TEMPS BEEN WARM ENOUGH
FOR LIQUID PRECIP ALONG THE FRONT. THE LATEST 12Z GFS SHOWS GOOD
CONTINUITY WITH GOOD DEEP MOISTURE AND THE STRONGER FORCING
APPROACHING EASTERN OH BY THU 18Z...BUT FORCING LIFT NORTH BY FRI
00Z.

FREEZING TEMPERATURES RUSH IN BEHIND THE FRONT WITH SOME RAP AROUND
SNOW...AND UPSLOPE SNOW ALONG EASTERN MOUNTAINS THRU NEXT WEEKEND.
STILL FAR AWAY FROM THIS SYSTEM AND CHANGES ARE LIKELY TO OCCUR.
THEREFORE...KEPT CHANCE POPS FOR RAIN SHOWERS WITH THE FRONT...AND
MIXED PRECIP OR SNOW FOR THE EXTREME NORTHEAST MOUNTAINS OF WV BY
SAT MORNING.

HPC/GMOS GUIDANCE IN DESCENT AGREEMENT ON TEMPS THRU THE PERIOD.
MINOR CHANGED NOTICED.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VFR THROUGH THE OVERNIGHT. AFTER 15Z SATURDAY...LOW CLOUDS MOVE IN
NORTH TO SOUTH. CEILINGS WILL BE AROUND 3000FT...BUT HAVE KEPT
COVERAGE SCATTERED FOR NOW.

AVIATION OUTLOOK /BEYOND 00Z SUNDAY/...
NO SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/ARJ/JS
NEAR TERM...26/JS
SHORT TERM...KTB
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, Oct 31, 12:31 AM EST, 23 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
131 AM EDT FRI OCT 31 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010545-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
131 AM EDT FRI OCT 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Buchanan

When
November 1, 12:01 AM EST to November 30, 11:59 PM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Drought, Dickenson

When
November 1, 12:01 AM EST to November 30, 11:59 PM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137217, 137218.